Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Epilepsy Soc. 2002 Jun;6(1):57-60. Korean. Case Report.
Rho YI , Moon KR , Park YB .
Department of Pediatrics, College of Medicine, Chosun University, Gwangju, Korea. ryoung@mail.chosun.ac.kr
Abstract

Urinary voiding disorders owing to anticonvulsants medications have been reported rarely. I have recently seen 2 patients in whom carbamazepine (Tegretol) therapy was associated with nocturnal enuresis. The first patient was a 7-year-old boy in whom carbamazepine 150 mg twice a day (15 mg/kg, early morning plasma level 10 microgram/mL before the morning dose) was prescribed for control of complex partial seizure. Approximately 5 months after starting to take the drug he developed frequency of micturition and urgency. Soon followed by nocturnal enuresis. His development was normal. Sphincter control was complete at 3 years of age. Urinalysis was negative. Carbamazepine discontinued and within 1 week all urinary symptoms disappeared. Second patient was a 6-year-old girl in whom carbamazepine 100 mg twice a day (15 mg/kg, early morning plasma level 7.06 microgram/mL before the morning dose) was prescribed for control of simple partial seizure. Approximately 10 weeks after starting to take the drug he developed urgency, and then after 2 weeks followed by daily nocturnal enuresis. Her development was normal. Urinalysis was negative. Carbamazepine was changed to oxcarbazepine, and the patient's urinary symptoms abated within 2 weeks disappeared and did not recur. The nocturnal enuresis in both patients can be attributed to carbamazepine;it appeared after 3-4 months of the start of treatment;during seizure-free period and disappeared on discontinuation of carbamazepine. The drug should be discontinued before any other invasive investigations are undertaken to clarify the cause of the urinary symptoms.

Copyright © 2019. Korean Association of Medical Journal Editors.